Arkansas, 2015

Flash Flood and Damaging Wind in Arkansas, May 27 to 29, 2015

May 27 to 29, 2015 · NWS JAN · 2 events in 2 counties and zones

Warm, moist air combined with an upper level disturbance to bring scattered to numerous showers and thunderstorms to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Warm, moist air combined with an upper level disturbance to bring scattered to numerous showers and thunderstorms to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 27, 2:58 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 27, 2:58 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
358 AM CDT WED MAY 27 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...LATEST VAPOR AND IR
IMAGERY SHOWED THE MAIN UPPER BROAD TROUGH CENTERED OVER THE PLAINS
WITH MEAN UPPER RIDGING NOTED ACROSS THE EASTERN SEABOARD. THE
SHORTWAVE THAT WILL AFFECT THE REGION WAS MOVING THROUGH CENTRAL
TEXAS...WHICH WAS ASSOCIATED WITH AN MCS OVER THAT AREA.   A SERIES
OF SHORTWAVES WAS ROTATING ACROSS THE BASE OF THE UPPER TROUGH FROM
THE SOUTHERN PLAINS TO THE MIDDLE MISSISSIPPI VALLEY. SURFACE AND
UPPER AIR ANALYSIS CONTINUED TO PICK UP DEEP GULF MOISTURE TRANSPORT
WITH PWATS AROUND 1.6 TO 1.7 INCHES. MODEL AND 00Z SNDGS WERE
CONTINUING TO SHOW SOME IMPRESSIVE FLOW INT THE MID TO UPPER LEVELS
FOR LATE MAY ESP WEST OF THE REGION.

FOR TODAY...HIRES AND SHORT RANGE MODELS SHOWS THAT THE MCS OVER
TEXAS WILL PUSH INTO THE REGION FOR THIS AFTERNOON AND MERGE WITH
SOME SEA BREEZE CONVECTION. THIS WILL PROVIDE SOME GOOD CONVECTIVE
COVERAGE FOR THE REGION FOR THIS AFTERNOON THROUGH THIS EVENING.
MODELS SHOWS GOOD LAPSE RATES OF AROUND 7C WITH DEEP LAYER SHEAR(0-6
KM)OF 25 TO 30 KNOTS AS WELL AS 0-3 KM SHEAR OF 15 TO 25 KNOTS. THE
SHORT RANGE MODELS TRIES TO OVERDO THE SBCAPES OF 4-5KFT AND
SHOWALTERS INDEX OF -5 TO -6 WITH DEWPOINTS IN THE LOWER TO MIDDLE
70S. IT WILL PROBABLY MORE LIKE 2-3KFT AND SHOWALTERS OF -1 TO -3
WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S...WHICH IS VERIFIED BY
MODEL SNDGS. SO WITH THIS IN MIND SOME OF THE STORMS COULD BE STRONG
TO SEVERE ACROSS THE WHOLE CWA. SO WILL KEEP THE LIMITED RISK
GRAPHIC GOING WITH THE PRIMARY RISKS OF DAMAGING WINDS AND QUARTER
SIZED HAIL FOR THIS AFTERNOON THROUGH THIS EVENING.

AS WE GO INTO THURSDAY AND THURSDAY NIGHT. MODELS SHOWS LESS
INSTABILITY AND WEAKER LAPSE RATES FOR MORE OF A DIURNAL MODE FOR
MAINLY AFTERNOON AND EARLY EVENING CONVECTION. THE SFC RIDGE FROM
THE ATLANTIC COAST TO THE CWA WILL HELP TO WARM TEMPS A BIT FOR
THURSDAY. /17/

.LONG TERM...FRIDAY THROUGH WEDNESDAY...FRIDAY MORNING SURFACE HIGH
PRESSURE CENTERED OVER THE MID ATLANTIC COAST WILL BE RIDGING BACK TO
THE SOUTHWEST ACROSS THE GULF COAST STATES. THIS WILL RESULT IN A
SOUTHEAST TO SOUTH FLOW AND HELP MAINTAIN A MOIST AIR MASS OVER OUR
CWA WITH PWATS AROUND AN INCH AND THREE QUARTERS AND DEW POINTS
AROUND 70F THROUGH THE WEEKEND. A MID LEVEL RIDGE WILL INITIALLY
EXTEND FROM THE WESTERN GULF NORTHEAST ACROSS THE SOUTHEAST STATES
FRIDAY BUT THIS RIDGE WILL WEAKEN AS A SHORTWAVE TROUGH MOVES EAST
OVER OUR REGION DURING THE WEEKEND. MODELS HAVE BACKED OFF DEVELOPING
A PROGRESSIVE CLOSED LOW TO OUR NORTH SATURDAY AND INSTEAD SUGGEST A
WEAK CLOSED LOW DEVELOPING OVER OUR CWA BY MONDAY AND THEN DRIFT THIS
LOW TO THE SOUTH THROUGH WEDNESDAY. ISOLATED TO SCATTERED CONVECTION
IS EXPECTED FRIDAY WITH A LITTLE GREATER COVERAGE DURING THE WEEKEND
AS THE UPPER TROUGH MOVES OVER THE REGION. A WEAK FRONTAL BOUNDARY IS
EXPECTED TO DROP INTO THE NORTHERN PORTIONS OF OUR CWA SATURDAY NIGHT
INTO SUNDAY MORNING BEFORE STALLING AND DISSIPATING DURING THE DAY
SUNDAY. A MOIST AIR MASS WILL REMAIN OVER THE CWA THROUGH WEDNESDAY
AND THE WEAK SURFACE LOW WILL HELP DEVELOP AT LEAST ISOLATED
DIURNALLY DRIVEN CONVECTION EACH DAY. ABOVE NORMAL MORNING LOWS ARE
EXPECTED THROUGH THE LONG TERM BUT AFTERNOON HIGHS SHOULD BE NEAR
NORMAL. /22/

&&

.AVIATION...PRIOR TO DAWN MVFR AND IFR CEILINGS WAS NOTED ACROSS THE
EAST. EXPECT CONVECTION TO INCREASE FROM THE WEST AND SOUTH AS PUSH
TOWARD THE AFTERNOON. THIS WILL CAUSE PERIODS OF IFR/MVFR CONDITIONS
IN DOWNPOURS AND GUSTY WINDS FOR THIS AFTERNOON AND EVENING. IN THE
WAKE OF THE CONVECTION EXPECT ANOTHER ROUND OF IFR/MVFR CEILINGS
WITH SOME PATCHY FOG. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       86  68  85  68 /  51  32  47  20
MERIDIAN      85  67  85  67 /  53  35  48  20
VICKSBURG     87  69  86  69 /  50  34  47  20
HATTIESBURG   86  69  87  69 /  58  35  53  20
NATCHEZ       87  69  85  70 /  50  36  51  20
GREENVILLE    86  69  85  70 /  51  33  42  20
GREENWOOD     85  69  85  69 /  50  32  46  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/22/17
Hazardous weather outlook, May 27, 2:55 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT WED MAY 27 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>044-047>049-
053>055-059>062-280900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-LINCOLN-
355 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHWEST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

AN WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING WHICH WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. A
FEW OF THESE STORMS COULD BECOME SEVERE IN THE AFTERNOON AND EVENING.
60 MPH WIND GUSTS...HAIL TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY
RAIN WILL BE THE RISK WITH THE MOST INTENSE STORMS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH TONIGHT.

MSZ045-046-050>052-056>058-063>066-072>074-280900-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
355 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

FOG
THREAT...LIMITED
TIMING...TODAY

AREAS OF DENSE FOG WILL BE POSSIBLE ACROSS PORTIONS OF EAST AND
SOUTHEAST MISSISSIPPI. VISIBILITIES WILL BE ONE QUARTER MILE OR
LESS BEFORE LIFTING BY 9 AM. IN DENSE FOG AREAS BE SURE TO SLOW DOWN
AND USE LOW BEAM HEADLIGHTS.

AN WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING WHICH WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. A
FEW OF THESE STORMS COULD BECOME SEVERE IN THE AFTERNOON AND EVENING.
60 MPH WIND GUSTS...HAIL TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY
RAIN WILL BE THE RISK WITH THE MOST INTENSE STORMS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1,2)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH TONIGHT.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FOG*
EXTREME...WIDESPREAD FOG WITH VISIBILITIES NEAR ZERO.
SIGNIFICANT...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4
 MILE LIKELY.
ELEVATED...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE
 POSSIBLE.
LIMITED...PATCHY FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4
 MILE POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 27, 5:16 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
616 AM CDT WED MAY 27 2015

LAZ007-015-271145-
RICHLAND LA-MOREHOUSE LA-
616 AM CDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RICHLAND AND SOUTH
CENTRAL MOREHOUSE PARISHES UNTIL 645 AM CDT...

AT 615 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR RAYVILLE...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
RICHLAND AND SOUTH CENTRAL MOREHOUSE PARISHES...INCLUDING THE
FOLLOWING LOCATIONS...OAK RIDGE.

LAT...LON 3275 9175 3264 9160 3259 9160 3258 9159
      3258 9152 3257 9150 3244 9171 3255 9188
TIME...MOT...LOC 1115Z 218DEG 13KT 3256 9174

17
Special weather statement, May 27, 5:28 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
628 AM CDT WED MAY 27 2015

ARZ075-MSZ034-271215-
CHICOT AR-WASHINGTON MS-
628 AM CDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHICOT AND NORTHWESTERN
WASHINGTON COUNTIES UNTIL 715 AM CDT...

AT 628 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR DERMOTT...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DERMOTT AROUND 645 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3353 9135 3353 9133 3352 9132 3352 9125
      3356 9124 3356 9123 3353 9122 3353 9115
      3340 9107 3339 9146 3356 9145 3356 9135
TIME...MOT...LOC 1128Z 228DEG 19KT 3345 9150

22

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Chicot

When
May 27, 6:15 AM CST to 1:00 PM CST
Where
Chicot County, 0.9 mi NW of Dermott to 4.43 mi ENE of Halley Jct
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
33.530, -91.440

Major street flooding occurred in Dermott. Two adults and three children were rescued from a vehicle on South Main Street. One house had 6 to 8 inches of water in it. All public roads in the city were flooded and about half of them had 6 inches to 2 feet of water over them. The Big Bayou located near the intersection of Highways 165 and 35 was at capacity. About 70 percent of the county roads were flooded. Localized flooding also occurred in Eudora.

Thunderstorm Wind, Ashley

When
May 29, 7:10 PM CST
Where
Ashley County, 0.84 mi SW of West Crossett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.122, -91.991

A couple of trees were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577390, 577392.